Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 155, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2002, 6:24 PM CDT for Winnebago County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 21, 2002, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Winnebago County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2410 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
923 WUUS53 KDMX 212324 SVRDSM IAC189-220030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 624 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINNEBAGO COUNTY IN NORTH CENTRAL IOWA * UNTIL 730 PM CDT * AT 619 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RAKE...OR ABOUT 41 MILES NORTHWEST OF MASON CITY...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES NORTHWEST OF SCARVILLE AROUND 640 PM. OTHER WARNING LOCATIONS INCLUDE BUFFALO CENTER...LAKE MILLS... LELAND...SCARVILLE AND THOMPSON. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR NORTHWESTERN IOWA. LAT...LON 4349 9397 4327 9397 4331 9352 4350 9351 KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 21, 2:45 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT SUN JUL 21 2002 MODELS IN FAIRLY GOOD AGREEMENT THROUGH FORECAST PERIOD. SHORT WAVE TROUGH LIFTING NORTHEAST ACROSS SD WILL PHASE WITH STRONGER SYSTEM MOVING ACROSS SOUTHERN CANADA AND THE NORTHERN GREAT LAKES. THIS WILL ALLOW FRONT TO MOVE THROUGH AREA AND SHIFT UPPER AIR PATTERN TO NORTHWEST FLOW THROUGH THE MIDDLE TO END OF THE WEEK. FOR TONIGHT...MAIN STORY WILL BE COLD FRONT PUSHING INTO AREA. AFTN SAT PICS CONTINUE TO SHOW AREA CAPPED AS H5 TEMPS OF -6C AND H7 TEMPS OF +12C PERSIST. SOME CHANGES OCCURRING OVER FAR NW IA THOUGH AS BROAD SCALE LIFT APPROACHES IN ADVANCE OF FRONT AND UNDER SOME RIGHT ENTRANCE REGION JET SUPPORT. LEADING WIND SHIFT NOW INTO EXTREME NW IA...PERHAPS OUTFLOW BOUNDARY/SFC TROUGH INDUCED. COOLER SURGE AND PRESSURE RISES JUST A BIT FURTHER NORTHWEST ALONG FRONT. AIRMASS OVER CWA SIMILAR TO THAT OF YESTERDAY WITH SFC BASED CAPES ON THE ORDER OF 4-7K J/KG. LOOKS LIKE LOW LEVEL CONVERGENCE ALONG THE FRONT AND ASSOCIATED COOLING IN ASSOCIATION WITH MID LEVEL TROUGH WILL BE ENOUGH TO IGNITE A FAIRLY SOLID LINE OF STORMS BY EARLY EVENING. LOOKS LIKE BEST TIME FOR ANY SEVERE WX WILL COME DURING THE EVENING AND EARLY MORNING HOURS...TIL ABOUT 07Z...OVER THE NW CWA. MAY SEE SOME INITIAL INDIVIDUAL CELL DEVELOPMENT WHICH SHOULD THEN BECOME LINEAR. SHEAR VALUES IN EXCESS OF 40KT MAINLY OVER THE FAR NW AND N CENTRAL AREAS COULD SUPPORT SOME BOWING SEGMENTS. NOT SURE THOUGH IF THIS OR REPEATING CELL MOTION PARALLEL TO FRONT WILL BE THE DOMINANT FEATURE WITH THIS EVENT...DEPENDENT ON HOW QUICKLY A LARGER SCALE COLD POOL CAN DEVELOP BEHIND SQUALL LINE. IF IT IS THE LATTER...THEN MAINLY HEAVY RAIN WITH ISOLATED MICROBURST TYPE WINDS WOULD BE MAIN CONCERN. WILL INCLUDE WIND AND HEAVY RAIN WORDING OVER THE NORTHWEST. AS THE LINE MOVES FURTHER SOUTHEAST INTO CENTRAL AND SE PORTIONS OF THE CWA...LOW LEVEL CONVERGENCE DIMINISHES. WE SHOULD SEE A DECREASE IN RAIN AMOUNTS FURTHER SOUTHEAST. MODELS MAINTAIN MAX LOWER LEVEL FRONTOGENETIC FORCING OVER THE CWA BEHIND THE FRONT THROUGH MIDDAY MONDAY. THIS SHOULD SUPPORT A LARGER AREA OF STRATIFORM PCPN BEHIND THE FRONT. THIS WAS ACCOUNTED FOR IN PREVIOUS ZONES AND WILL CONTINUE MORNING POPS OVER THE SE CWA MONDAY. WILL KEEP THE KOTM AREA DRY DURING THE AFTN. SOME UNCERTAINTY WITH AMOUNT OF CLOUDS LINGERING INTO THE AFTERNOON HOURS. IF MORE THAN EXPECTED...TEMPS WILL END UP BEING COOLER THAN FORECAST...WHICH FOR NOW WILL REMAIN ON THE WARM SIDE OF GUIDANCE. COOLER AND DRIER AIR THEN SPREAD OVER THE AREA LATE MONDAY AND TUESDAY WITH VERY PLEASANT CONDITIONS. WARM AIR ADVECTION THEN COMMENCES LATER TUESDAY NIGHT OVER THE NORTHWEST. BY WEDNESDAY BEST WARM/MOIST AIR ADVECTION REMAINS FOCUSED OVER THE EASTERN DAKOTAS AND MN SO FOR NOW WILL MAINTAIN A DRY FORECAST WEDS. WILL NEED TO BE WATCHED THOUGH AS N IA COULD BE AFFECTED. FOR THE LAST HALF OF THE WEAK...FLOW BECOMES MORE ZONAL WITH A WEAK BAROCLINIC ZONE PROBABLY JUST NORTH OF THE AREA. MODELS BRING NUMEROUS SHORT WAVES EAST ACROSS THE NORTHERN PLAINS AND NORTHWEST GREAT LAKES THURSDAY THRU SATURDAY. CERTAINLY NO CREDIBILITY CAN BE GIVEN TO TIMING AND STRENGTH OF ANY OF THESE SYSTEMS. NONETHELESS... LOOKS LIKE AT LEAST NORTHERN IA WILL HAVE A CHANCE OF TSRA THURS THRU SAT. WITH UNCERTAINTY IN POSITION OF BAROCLINIC ZONE...WILL EXTEND THE POPS OVER THE ENTIRE CWA FRI AND SAT. HEIGHTS INCREASE AS DO H850 TEMPS BY SUNDAY SO WE WILL SEE A RETURN TO A FEW 90S BY THE WEEKEND. WILL KEEP THE HEAT ADVISORY GOING THROUGH EARLY EVENING. HEAT NOT QUITE AS IMPRESSIVE AS YESTERDAY AS DEW POINTS A TOUCH LOWER IN SOME AREAS. STILL THERE REMAINS THOSE BOGUS DEW POINT READINGS IN THE MID 80S PRODUCING UNREALISTIC HEAT INDICES IN THE 120S. HI IN KFOD CURRENTLY 103 WHILE NEXT DOOR KEBS IS REPORTING 118 DEGREES (KIOW 106 AND KMUT 122). DISCONTINUITIES LIKE THAT DO NOT EXIST IN NATURE...UNLESS OBSERVATION EQUIPMENT MAKES THEM. .DSM...HEAT ADVISORY ENTIRE FA THROUGH EARLY EVENING JAW
In the hours before
Special weather statement, Jul 21, 5:35 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 535 PM CDT SUN JUL 21 2002 .SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF A COLD FRONT ENTERING FAR NORTHWEST IOWA THIS EVENING. THROUGH MID EVENING THE THUNDERSTORMS WILL HAVE A TENDENCY TO REMAIN SCATTERED WHICH MAY INCREASE TORNADIC POTENTIAL OVER FAR NORTH AND WEST IOWA. BY MID EVENING...THE THUNDERSTORMS SHOULD FORM INTO A SOLID SQUALL LINE. DAMAGING STRAIGHT LINE WINDS WOULD THEN BECOME THE MAIN THREAT. A SECONDARY LARGE HAIL AND ISOLATED FLASH FLOOD THREAT WILL EXIST THROUGH THE EVENING AND EARLY MORNING HOURS. THE THUNDERSTORMS SHOULD DECREASE IN INTENSITY THROUGH THE LATE EVENING AND OVERNIGHT HOURS AS THEY MOVE INTO CENTRAL AND SOUTHEAST IOWA. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023-024-221100- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS- WINNEBAGO-WORTH- INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY 535 PM CDT SUN JUL 21 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 5 PM - 9 PM DAMAGING WINDS (58+ MPH) MODERATE 5 PM - MIDNIGHT LARGE HAIL (3/4+) LOW 5 PM - MIDNIGHT FLASH FLOODING LOW 7 PM - 2 AM EXCESSIVE HEAT (HI 105+) HIGH THIS EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW TONIGHT... MODERATE MONDAY... NOT EXPECTED IAZ025-033>036-044>047-221100- BOONE-CALHOUN-CARROLL-CRAWFORD-GREENE-HAMILTON-SAC-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...BOONE...CARROLL...DENISON... FORT DODGE AND WEBSTER CITY 535 PM CDT SUN JUL 21 2002 ...HEAT ADVISORY TODAY... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW 7 PM - 9 PM DAMAGING WINDS (58+ MPH) MODERATE 7 PM - 2 AM LARGE HAIL (3/4+) LOW 7 PM - 2 AM FLASH FLOODING LOW 9 PM - 4 AM EXCESSIVE HEAT (HI 105+) HIGH THIS EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW TONIGHT... MODERATE MONDAY... NOT EXPECTED IAZ026>028-037>039-048>050-057>062-070>075-081>086-092>097-221100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE- DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 535 PM CDT SUN JUL 21 2002 ...HEAT ADVISORY TODAY... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) LOW 9 PM - 4 AM LARGE HAIL (3/4+) LOW 9 PM - 4 AM FLASH FLOODING LOW 10 PM - 4 AM EXCESSIVE HEAT (HI 105+) HIGH THIS EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... NOT EXPECTED TONIGHT... LOW MONDAY... LOW JAW ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTMLKEY (IN ALL LOWER CASE).
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.